I started taking Propecia (finasteride) a month ago and I am experiencing side effects. Is there anything I can do? What can I do to prevent myself from going bald? I’ve also heard that women can’t use Propecia, is this true?
This question was posed by a hair loss sufferer on our hair restoration forum and answered by Dr. Michael Beehner of Saratoga Springs, NY who is one of our recommended hair restoration physicians. His professional answer is below.
If you are experiencing side effects with Propecia, you might want to try a much smaller dose regimen, which is likely to still help you prevent hair loss, and at the same time possibly reduce or remove the side effects. I have had many male hair transplant patients of mine, especially those over 45, use a half tablet of Propecia (finasteride) every other day. This averages out to 0.25mg/day. Merck’s own research showed a 62% reduction of dihydrotestosterone (DHT) with only 0.2mg/day.
With regard to breaking Propecia tablets in half, you use an ordinary “pill cutter” (around $3.20 at Wal-Mart or any drug store). The official line you will sometimes hear is that the hair loss medication is not evenly distributed throughout the 1mg (or the 5mg Proscar or generic) tablet, so the dose is not predictable, but I think this is overdone. Besides, most doses are probably more than you need and do work to suppress tissue DHT for nearly 3 days, so I wouldn’t worry about that.
You are right: women cannot take this hair loss drug, because of the danger of a male infant having birth defects and also because it really doesn’t work for most female pattern hair loss.
Mike Beehner, M.D.